translation agency

CDC HIV/AIDS/Viral Hepatitis/STD/TB Prevention News Update
UNITED STATES: Simplifying HAART Regimen Fails to Maintain HIV-1 Viral Suppression
Debra Hughes
October 23, 2012
Monthly Prescribing Reference (10.21.12)

A pilot study by Harold P. Katner, MD, of Mercer University School of Medicine in Macon, Ga., and colleagues assessed the durability of HIV-1 virologic suppression in persons who changed from a lopinavir/ritonavir-based triple highly active antiretroviral therapy (HAART) regimen once or twice a day to lopinavir/ritonavir monotherapy once daily. This was an observational cohort study to determine the proportion of subjects who sustained virologic suppression through the 48th week following their switch to the daily lopinavir/ritonavir monotherapy. Researchers presented the study at IDWeek 2012, a joint meeting of the Infectious Diseases Society of America (IDSA), the Society for Health and Epidemiology of America (SHEA), the HIV Medicine Association (HIVMA), and the Pediatric Infectious Diseases Society (PIDS). A total of 13 individuals began lopinavir/ritonavir-based HAART therapy and maintained HIV-1 viral loads ?75 copies/mL) for 48 weeks before enrollment in the study; three failed screening—two due to elevated viral loads and one because of an inability to tolerate lopinavir/ritonavir daily. The research continued with 10 individuals, two female and six male African Americans and one male and one female Caucasian. Subjects were 27–53 years old, and the mean duration of their therapy before de-escalation was 252 weeks (105–413 weeks). Mean CD4 count at baseline was 338 cells/m3 (range 120–512 cells/m3). Subjects received frequent clinical, virologic, and immunologic monitoring. One subject completed 48 weeks of daily lopinavir/ritonavir monotherapy and one withdrew at 22 weeks after experiencing two detectable viral loads five weeks apart. Four subjects had virologic failure, one of whom developed multiple nucleoside and protease inhibitor mutations. The study was terminated. None of the subjects reported severe adverse events.

www.aegis.org